MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PGLA HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PGLA HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number PC-4-8-HELIX
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that three axium coils experienced resistance during delivery, and one broke upon retrieval.The patient was undergoing surgery for treatment of a ccf neurovascular abnormality.It was noted the patient's blood flow and vessel tortuosity were normal.It was reported that the rebar microcatheter was placed, and the first coil was deployed with no issue.When delivering the second coil (pli10), there was a strong resistance felt, but it was deployed successfully.The third coil (pli20) experienced stronger resistance and could not be deployed.During retrieval the coil broke into two pieces; one piece was inside the aneurysm at the intended location, the other piece was retrieved successfully, and the pushwire was bent/broken upon inspection.The replacement coil deployed easily and in total, six coils were used to fill the aneurysm.A seventh coil (pli30) was to be added, but resistance was felt again during the delivery.The flow was checked without the coil, and it was determined the last coil was not needed to complete the procedure.There was no patient harm indicated in the event.Ancillary devices include a rebar 18 microcatheter.
 
Additional Manufacturer Narrative
Updated section: a4: patient weight medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
The axium coil and microcatheter were returned.The microcatheter returned was found to be compatible for use with the axium coil as it has an inner diameter (id) of 0.021¿.The implant coil was found still attached to its pushwire.No coil separation was found.The implant coil appeared to be damaged and stretched; with the polypropylene still intact.Bends were found on the proximal end of the pushwire.The axium coil could not be used for testing due to its damaged condition.The total and usable lengths of the microcatheter were found to be within specifications.The catheter tip and marker were examined; and no damages were found.The catheter body was found to be flattened and kinked.The catheter was flushed with water, and water exited out of the distal tip.An in-house mandrel was inserted into the catheter hub.The mandrel successfully passed through the catheter hub without issues; however, it got stuck at the damaged locations.No other anomalies were observed.Based on the returned devices, the axium coil and catheter were confirmed to have "coil resistance in catheter" and "catheter resist acne" as the returned axium coil and catheter were found to be damaged.Regarding to the "coil separation" issue, the complaint could not be confirmed as the implant coil was still attached to its pushwire.No coil separation was found.The implant coil was found to be damaged and stretched.It is likely that these damages occurred when it was attempted to advance the axium coil through the catheter against the resistance.It is possible that the lack of continuous flush with heparinized saline during the procedure may have contributed to the reported resistance.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PGLA HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9898301
Report Number2029214-2020-00303
Device Sequence Number14062906
Product Code KRD
UDI-Device Identifier00847536033023
UDI-Public00847536033023
Combination Product (Y/N)N
Initial Reporter CountryTH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/24/2022
Device Model NumberPC-4-8-HELIX
Device Catalogue NumberPC-4-8-HELIX
Device Lot NumberA870816
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/15/2020
Initial Date Received by Manufacturer 03/23/2020
Supplement Date Received by Manufacturer05/19/2020
05/19/2020
Initial Report FDA Received Date03/30/2020
Supplement Report FDA Received Date05/21/2020
06/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age48 YR
Patient Weight52